Medical questions & health advice by board certified doctors
"Why do I keep getting itchy feet and hands?"
I am a 32 year medical device sale person. From time to time I get red itchy feet and hands. I take zyrtec and will make this itching stop but it continues to come back. I find that it is looks like bug bites only on my hands and feets and gets red and itchy.
The rash you are describing is highly suspicious for something called dyshidrotic dermatitis. This is a form of skin inflammation, or eczema, which is characterized by an extremely itchy rash that appears mostly on the palms of the hands and soles of the feet. Often the rash begins as tiny blisters which may then rupture and look more like bug bites. The causes of dyshydrotic eczema are not always clear. Flare ups are often caused by stress and also by sweating and hot weather. Similarly, things that strip off the skin's natural protective oil layers predispose to flares, such as having the hands submerged in water. Keeping the skin clean and dry and well moisturized (apply a thick moisturizer multiple times a day) are helpful. Also if you wash dishes, you should always wear rubber gloves. In addition to this, mild cases can be managed further with over the counter steroid creams, such as hydrocortisone, applied to the most inflamed patches of skin. If these home methods do not work, you will need to set up an appointment with your primary care doctor or your dermatologist. Sometimes, a stronger steroid cream is needed, and your doctor will be able to prescribe this for you.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.